Published on May 06, 2019 and last reviewed on Oct 11, 2019 - 4 min read
Vomiting and diarrhea are the most common symptoms of stomach flu (viral gastroenteritis), but there are many other causes. It is not always serious and gets better in a couple of days.
Vomiting and diarrhea are the most common symptoms of stomach flu (viral gastroenteritis), but there are many other causes. It is not always serious and gets better in a couple of days. Rest and drinking fluids to prevent dehydration are the only treatment that is needed, but it is not always true.
Some of the common causes are:
Viral Gastroenteritis (Stomach Flu) - It is a viral infection of the intestines. The viruses that cause stomach flu are norovirus, rotavirus, astrovirus, and adenovirus. This infection spreads through contamination of food with infected stool or vomit.
Food Poisoning - It is a bacterial infection of the gastrointestinal tract. It is caused by eating contaminated food or undercooked meat. The common bacteria causing food poisoning are E.coli, Campylobacter, Shigella, Salmonella, and Staphylococcus.
Traveler’s Diarrhea - It is a digestive tract disorder that occurs when you are visiting a place with different climate and sanitation practices than that you are used to. It can be caused by bacteria, viruses, or parasites that might have entered your body through contaminated water. It usually gets better in a few days.
Stress and Anxiety - When you are stressed or anxious, stress hormones are released, which slow the motility of the stomach and small intestine. This increases the movement in the large intestine causing frequent bowel movements. Stress also worsens the symptoms of irritable bowel syndrome (IBS) and inflammatory bowel disease (IBD).
Pregnancy - Pregnant women experience vomiting and diarrhea due to changes in the diet, hormonal changes, prenatal vitamins, and food sensitivities. Some pregnant women develop a condition that causes severe nausea and vomiting called hyperemesis gravidarum.
Overeating - Consuming a large amount of fatty and sugary foods can cause diarrhea and vomiting as it irritates the lining of the stomach.
Alcoholism - Excessive consumption of alcohol can cause gastritis.
Medicine-induced - Medicines like some antibiotics, NSAIDs (nonsteroidal anti-inflammatory drugs), drugs used for chemotherapy, and Metformin cause vomiting and diarrhea as side effects.
They can be dangerous if you lose a lot of fluids, which can result in dehydration. Children and older people are more susceptible to dehydration. Mild dehydration can be treated with home remedies, but severe dehydration might require hospitalization.
The signs of dehydration are:
Decreased frequency of urine.
Dry tongue and lips.
Dark yellow colored urine.
Sunken cheeks and eyes.
Lack of energy.
Decreased skin elasticity.
In addition to these symptoms, the signs of dehydration in infants and toddlers are:
Less than 6 wet diapers a day (infants) or not urinating for more than 8 hours (toddlers).
Infants show thirst by crying, getting irritated, and eager to drink anything offered to them.
Not eating properly.
No tears on crying.
Sunken soft spots on the top of the head (babies younger than 18 months).
• Continue breastfeeding the baby, as breast milk has fluids and electrolytes to prevent dehydration. Nurse for 5 minutes every 30 to 60 minutes, and return to normal nursing if the baby does not throw up for 4 hours.
• If you feed your baby formula milk, then switch to formula milk that is lactose-free, as lactose can worsen diarrhea.
• Your doctor might suggest you switch to ORS (oral rehydration solution) for 12 to 24 hours.
• ORS is given as it contains the right amount of salt, sugar, potassium, and other nutrients.
• You can give clear soups and fruit juice.
• Avoid giving plain water and soft drinks, as plain water does not contain all the nutrients lost from the body and the sugar content in soft drinks can irritate the stomach.
• The lost fluids can be replaced by drinking ORS or liquid meal replacements. Sports drinks like Gatorade are a good and palatable alternative in adults as it contains electrolytes in ideal concentration for faster absorption.
Get immediate medical attention, if the child -
• Is younger than 6 months.
• Has a fever higher than 101.4℉.
• Has been vomiting for more than 8 hours.
• Has blood in the vomit or stool.
• Has a severe headache or stiff neck.
• Cannot stand up straight.
• Is sleeping more than usual.
• Is inactive.
• Has abdominal pain for more than 2 hours.
• Shows signs of dehydration even after taking ORS.
And for adults, consult your doctor if-
• You are vomiting for more than a couple of days. Elderly patients should be taken to the hospital even with minimal symptoms.
• You have diarrhea even after 7 days with significant pain in the abdomen or abdominal distension.
• You show signs of dehydration even after taking ORS.
• Your vomit is green, yellow, coffee-colored or blood tinged.
• You see blood in stools.
Usually, vomiting and diarrhea resolve within a couple of days with the help of home remedies to prevent dehydration:
• Keep giving smaller feeds for 5 minutes every 30 to 60 minutes.
• Give ORS after consulting your doctor.
• Drink plenty of fluids like ORS, broth, water, clear soup, etc.
• Avoid spicy and fatty foods.
• Do not take dairy and caffeinated drinks.
Medicines should not be taken for vomiting and diarrhea without consulting your doctor. Some of the drugs used are:
• Bismuth Subsalicylate.
• Antimotility drugs (Loperamide, Codeine).
• Antiemetic drugs (Dimenhydrinate, Cyclizine, Ondansetron, Domperidone).
• Antibiotics (if the doctor suspects bacterial infection).
Diarrhea and vomiting can cause severe dehydration in infants, so keep an eye for the signs of dehydration. Rest and drink plenty of fluids, as these symptoms are usually caused by stomach flu, which gets better on their own after a few days. If your symptoms worsen or you are dehydrated, get immediate medical attention.
Query: Hi doctor, I am a 21 year old female. I was bulimic for about a year. It happens once or twice a week. I never noticed any permanent changes in my eyes throughout my episodes. However, the last time I ever binged and purged three months ago, I vomited violently. A few weeks after this, I noticed tha... Read Full »
Article Overview: Antibiotic-associated diarrhea (AAD) is the passing of watery stools after taking antibiotics. It results from infection by antibiotic-resistant pathogens. Read Article
The consequences of long-term antibiotic administration are diarrhea, antibiotic resistance, impaired immunity, increased cost of treatment, organ failures and deaths and reduction in beneficial phytoestrogens. Antibiotic-associated diarrhea (AAD) is unexplained diarrhea associated with the use of a... Read Article
Query: Hi doctor, Three days back, I had food for dinner. The food was spicy. Next day, in the morning, I vomited it completely. I suffer from diarrhea for the past two days, and I feel tired. Please suggest me. Read Full »
Do you have a question on Diarrhea or Vomiting?Ask a Doctor Online